Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Apr 7, 2018, 7:26 PM MDT for 5 counties in Idaho. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2018, 7:26 PM MDT (01:26 UTC)
- Expired
- Apr 7, 2018, 7:46 PM MDT
- In force
- 20 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bonneville County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 123 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 7:30 PM MDT | TSTM WND GST 0 | 6 W Driggs, ID | KNOCKED OUT POWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1828 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492
WUUS55 KPIH 080126
SVRPIH
IDC019-043-051-065-081-080215-
/O.NEW.KPIH.SV.W.0002.180408T0126Z-180408T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
726 PM MDT SAT APR 7 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Northern Teton County in eastern Idaho...
Southeastern Fremont County in southeastern Idaho...
Southeastern Jefferson County in southeastern Idaho...
Northern Bonneville County in southeastern Idaho...
Southeastern Madison County in southeastern Idaho...
* Until 815 PM MDT
* At 726 PM MDT, a severe thunderstorm was located 8 miles east of
Ririe or 11 miles northeast of Ririe Reservoir, moving northeast at
60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Felt, Tetonia, Heise, Tetonia Research Station and Green Canyon Hot
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4354 11164 4369 11178 4409 11105 4380 11105
TIME...MOT...LOC 0126Z 235DEG 51KT 4367 11161
HAIL...<.75IN
WIND...70MPH
$$
AD/Huston1 follow-up statement
834
WWUS55 KPIH 080146
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
746 PM MDT SAT APR 7 2018
IDC019-043-051-065-081-080155-
/O.CAN.KPIH.SV.W.0002.000000T0000Z-180408T0215Z/
Teton ID-Fremont ID-Jefferson ID-Bonneville ID-Madison ID-
746 PM MDT SAT APR 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TETON...SOUTHEASTERN
FREMONT...SOUTHEASTERN JEFFERSON...NORTHERN BONNEVILLE AND
SOUTHEASTERN MADISON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds to 55
mph are still possible with this thunderstorm.
LAT...LON 4354 11164 4369 11178 4409 11105 4380 11105
TIME...MOT...LOC 0144Z 235DEG 51KT 4383 11130
$$
AD/HustonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:13 PM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Apr 7, 2:13 PM MDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 213 PM MDT Sat Apr 7 2018 .SHORT TERM...Tonight through Sunday night. Widespread rain is exiting the region. Hi resolution models continue to show scattered thunderstorms developing this afternoon. Would normally think with all of the rain and low clouds around that there would be no way that we would get unstable enough. However, the widespread rain and the low cloud cover is moving east very fast, so maybe the hi resolution models are not totally out to lunch. We have very strong winds off the surface which will have an opportunity to mix down to the surface late this afternoon into the evening. A wind advisory is in place for the Snake Plain with the Arco Desert standing the best chance of reaching advisory levels. Meanwhile, thunderstorms will not have to grow to a very deep depth to tap into this wind and bring severe thunderstorm winds to the surface. So, could be a very "interesting" late afternoon and evening. And then there's the flood potential. With some exceptions, as a whole rainfall amounts look much lighter than forecasted. Entertained the thought of dropping the flood watches. However, we still have the thunderstorms to move through the region which may deposit significant rainfall. High flows on area streams and creeks are still possible. Colder air works into the region behind the cold front and showers remain possible on Sunday especially for the high country. Could see 1 to 3 inches of snow above 6000 feet. The colder air should ease the flood threat to diminish for a day or two as we head into early next week. Winds will be gusty on Sunday, and a wind advisory for the Snake Plain may be necessary. Valle .LONG TERM...Monday Through Saturday. With an active weather day to monitor today, largely blended the ongoing long term forecast with the latest guidance, which resulted in no major changes. Ridging will grant the region dry conditions Mon into Tues afternoon, before a weak disturbance brings a chance of rain and snow showers from west to east across SE Idaho Tues eve into Wed morning. Showers may linger in the mntns Wed eve before a stronger storm system and cold front push across the area Thurs, possibly lingering into Fri. Continuing to watch Thurs afternoon/eve for a possible high wind event with attendant risk for blowing dust. Model runs today backed off ever so slightly on the wind, but it is not unusual to see fluctuations this far out and will continue to monitor overall model trends in the coming days. Forecast confidence is low Fri and Sat. We should trend drier as Thursday's system pushes east into the Plains, but a fair amount of moisture remains in the model guidance. Overall, Thursday's system looks like the strongest one for next week. Thurs-Sat look significantly cooler behind the front. - KSmith/Valle && .AVIATION...Area of widespread light rain that affected most terminals this morning diminished/pushed east a couple hours ahead of schedule, which should allow all TAF sites to trend back toward VFR for the rest of the afternoon, tonight, and Sun morning. Precip should end at KDIJ soon. Greatest concerns for this afternoon into Sunday will be strong winds, especially at KBYI/KPIH/KIDA, and the threat of isolated t-storms this afternoon/eve. Any t-storm that affects a terminal will be capable of producing strong, gusty, and erratic winds potentially in excess of 50 knots. TAF amendments are possible as we closely monitor this activity. Regional strong/gusty winds look likely to continue Sun afternoon/eve as well. - KSmith/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM MDT this evening for IDZ020-021. Flood Watch through late tonight for IDZ018-019-023>025-031. &&
In the hours before
Local storm report, Apr 7, 7:09 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
709 PM MDT SAT APR 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL IDAHO FALLS 43.49N 112.04W
04/07/2018 E1.00 INCH BONNEVILLE ID TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN IDAHO FALLS.
&&
KSMITHLocal storm report, Apr 7, 7:10 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
710 PM MDT SAT APR 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 1 N AMMON 43.49N 111.97W
04/07/2018 M0.25 INCH BONNEVILLE ID TRAINED SPOTTER
&&
MHLocal storm report, Apr 7, 7:11 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
711 PM MDT SAT APR 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 1 NNE IDAHO FALLS 43.50N 112.03W
04/07/2018 M0.50 INCH BONNEVILLE ID TRAINED SPOTTER
HEAVY RAIN
&&
MHLocal storm report, Apr 7, 7:18 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
718 PM MDT SAT APR 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL AMMON 43.48N 111.96W
04/07/2018 E1.25 INCH BONNEVILLE ID PUBLIC
QUARTER AND HALF DOLLAR SIZE HAIL IN AMMON.
&&
KSMITHLocal storm report, Apr 7, 7:19 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
719 PM MDT SAT APR 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 S AMMON 43.47N 111.97W
04/07/2018 M1.00 INCH BONNEVILLE ID TRAINED SPOTTER
ONE INCH HAIL.
&&
GKAISERLocal storm report, Apr 7, 7:26 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
726 PM MDT SAT APR 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 4 SSE RIRIE 43.58N 111.74W
04/07/2018 M0.75 INCH BONNEVILLE ID TRAINED SPOTTER
&&
MHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 6:07 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Butte | 23 min |
| Apr 7, 6:30 PM MDT | Tornado Warning | PIH | Bingham, Bonneville | 30 min |
| Apr 7, 6:50 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 40 min |
| Apr 7, 7:32 PM MDT | Special Weather Statement | PIH | Bannock, Caribou, Franklin, Oneida | 58 min |
| Apr 7, 7:48 PM MDT | Special Weather Statement | PIH | Madison, Teton | 42 min |
| Apr 7, 9:12 PM MDT | Special Weather Statement | PIH | Bear Lake | 18 min |
| Apr 8, 2:08 AM MDT | Areal Flood Warning | PIH | Clark | 18 hr |
| Apr 8, 2:19 AM MDT | Wind Advisory | PIH | 17 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.